Severe Abdominal Pain Caused by Lead Toxicity without Response to Oral Chelators: A Case Report

Hassan Vossoughinia, Ali Pourakbar, Samaneh Esfandiari, Masoud Sharifianrazavi

Abstract


A 19-year-old woman was referred to the Emergency Surgery Department with severe abdominal pain, icterus, and anemia. The patient’s clinical and paraclinical findings in addition to her occupational and social history, convinced us to assay blood lead level (BLL), which was 41/5 µg/dL. Therefore toxicology consult was performed to treat lead toxicity.

Recheck of the BLL showed the level as 53/7 µg/dL. So oral chelator with succimer was started. Despite consumption of oral chelator, there was no response and the pain continued. Because our repeated evaluations were negative, we decided to re-treat lead poisoning by intravenous and intramuscular chelators. Dimercaprol (BAL) + calcium EDTA was started, and after 5 days, the pain relieved dramatically and the patient was discharged.

We recommend more liberal lead poisoning therapy in symptomatic patients, and also suggest parenteral chelator therapy, which is more potent, instead of oral chelators in patients with severe symptoms.

 


Keywords


Abdominal Pain; Lead Toxicity; Oral Chelators

Full Text:

PDF


DOI: http://dx.doi.org/10.15171/middle%20east%20j%20di.v8i1.1589